Tennessee, 2018Damaging Winds in Tennessee, December 31, 2018
December 31, 2018 · NWS MEG · 2 events in 2 counties and zones
A cold front produced a narrow broken line of thunderstorms of which a few reached severe limits across portions of west Tennessee during the late morning and early afternoon hours of December 31st.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front produced a narrow broken line of thunderstorms of which a few reached severe limits across portions of west Tennessee during the late morning and early afternoon hours of December 31st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 31, 10:52 AM CST, 43 minutes earlier.
Area forecast discussion, Dec 31, 10:52 AM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1052 AM CST Mon Dec 31 2018
.UPDATE...
Line of showers moving rapidly across the forecast area. Just now
picking up sporadic lightning strikes. Peak wind reports
generally from 45 to 55 miles an hour as the lines passes through
along with a brief period of heavy rainfall.
Current forecast is on track as the timing of the short term
models have the line exiting the CWA between 21Z and 22Z.
Belles
&&
.DISCUSSION...
&&
.PREV DISCUSSION... /issued 521 AM CST Mon Dec 31 2018/
DISCUSSION...
Updated for 12z Aviation Discussion.
PREV DISCUSSION... /issued 309 AM CST Mon Dec 31 2018/
DISCUSSION...
Skies are cloudy across much of the forecast area early this
morning with temperatures ranging from the mid 40s to lower 60s.
Showers continue to move north mainly over west Tennessee at this
time with the areal coverage of the rain gradually decreasing.
Currently, a warm front is moving north across north Mississippi
with a cold front extending across western Arkansas and western
Louisiana.
The warm front will lift north through the forecast area later
this morning. As it does, the steadier rain will move out of the
region with more scattered showers expected during the morning.
Temperatures will warm up during the day with highs today from the
upper 50s to around 70 degrees. The cold front will sweep into the
forecast area by this afternoon. Showers and thunderstorms are
expected to develop ahead of the front during the afternoon. Some
of the thunderstorms may become severe mainly over eastern
sections of the forecast area. The main threat with the severe
storms will be damaging winds but an isolated tornado is also
possible.
By tonight, the cold front will be in Middle Tennessee with rain
ending over far eastern sections of the forecast area this
evening. Colder and drier air will move into the region tonight
with lows Tuesday morning in the upper 30s to mid 40s. Tuesday
will start out 2019 dry and somewhat cool with highs in the mid
40s to mid 50s.
A series of upper level disturbance will track across the region
starting late Tuesday night and continuing through Wednesday. As a
result, rain will start to move into north Mississippi late
Tuesday night and then into the remainder of the forecast area on
Wednesday and Wednesday night. Some locations in the northern part
of the forecast area may see temperatures drop to near freezing
late Wednesday night so there could be a mix of rain and snow.
By Thursday, low pressure will have developed and moved into
western Mississippi. As this low moves quickly northeast more
rainfall is expected for Thursday and Thursday night. As colder
air moves into the region by late Thursday night, any remaining
precipitations may mix with or change over to snow before ending
early Friday morning.
High pressure will build into the region by Friday bringing a
period of dry weather and seasonal temperatures for Friday through
Sunday.
ARS
AVIATION.../12z TAFS/
Currently warm front lifting through MEM and MKL...cold front in
western Arkansas...with conditions IFR and LIFR at the sites.
Improvement up one category before cold front passes through.
Expect scattered showers and thunderstorms...with the best threat
for storms on station at MKL and TUP. Improving conditions to VFR
behind the cold front. Winds southeast through south with
frequent gusts to 20-28kts. Convective wind potential to 35kts or
higher. LLWS early. Winds will veer westerly and diminish for the
latter half of the period. Fog could cause problems for TUP late.
JAB
&&
.AVIATION...
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Dec 31, 3:35 AM CST, 8 hours before
Hazardous Weather Outlook
National Weather Service Memphis TN
335 AM CST Mon Dec 31 2018
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-011145-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
335 AM CST Mon Dec 31 2018
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
Severe thunderstorms are possible during the day today, east of
the Mississippi River. Damaging winds will remain the primary
severe weather threat. An isolated tornado or two is possible.
Localized heavy rainfall is also possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed later today.
In the hours before
Special weather statement, Dec 31, 10:41 AM CST, 54 minutes before
Special Weather Statement
National Weather Service Memphis TN
1041 AM CST MON DEC 31 2018
ARZ028-MOZ115-TNZ001-002-019-020-048>051-311730-
Mississippi AR-Pemiscot MO-Lake TN-Tipton TN-Crockett TN-
Lauderdale TN-Obion TN-Dyer TN-Gibson TN-Haywood TN-
1041 AM CST MON DEC 31 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1130 AM CST
FOR...
Northeastern Mississippi County in eastern Arkansas...
Eastern Pemiscot County in southeastern Missouri...
Lake County in western Tennessee...
Northeastern Tipton County in western Tennessee...
Crockett County in western Tennessee...
Lauderdale County in western Tennessee...
Obion County in western Tennessee...
Dyer County in western Tennessee...
Western Gibson County in western Tennessee...
Northern Haywood County in western Tennessee...
At 1040 AM CST...strong storms were producing winds up to around 45
mph and were located along a line extending from near Lilbourn to
near Ft Pillow. Movement was northeast at 55 mph.
Very heavy rain is also possible with these storms.
People in northeastern Mississippi...eastern Pemiscot...Lake...
northeastern Tipton...Crockett...Lauderdale...Obion...Dyer...western
Gibson and northern Haywood Counties should monitor this storm
closely.
LAT...LON 3650 8906 3574 8911 3551 8980 3643 8974
3640 8967 3641 8960 3634 8954 3638 8951
3642 8955 3646 8952 3650 8954 3650 8949
3647 8949 3646 8947 3650 8942 3651 8930
TIME...MOT...LOC 1640Z 240DEG 49KT 3656 8967 3562 8973Special weather statement, Dec 31, 10:45 AM CST, 50 minutes before
Special Weather Statement
National Weather Service Memphis TN
1045 AM CST MON DEC 31 2018
MSZ001>003-008-TNZ049-050-088>090-311730-
Marshall MS-DeSoto MS-Benton MS-Tate MS-Hardeman TN-Tipton TN-
Fayette TN-Shelby TN-Haywood TN-
1045 AM CST MON DEC 31 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1130 AM CST
FOR...
Marshall County in northwestern Mississippi...
Eastern DeSoto County in northwestern Mississippi...
Northwestern Benton County in northeastern Mississippi...
Tate County in northwestern Mississippi...
Northwestern Hardeman County in western Tennessee...
Southeastern Tipton County in western Tennessee...
Fayette County in western Tennessee...
Eastern Shelby County in western Tennessee...
Haywood County in western Tennessee...
At 1045 AM CST...strong storms were producing winds up to around 45
mph and were located along a line extending from near Covington to
Cordova to Senatobia. Movement was east at 45 mph.
Very heavy rain is also possible with these storms.
People in Marshall...eastern DeSoto...northwestern Benton...Tate...
northwestern Hardeman...southeastern Tipton...Fayette...eastern
Shelby and Haywood Counties should monitor this storm closely.
LAT...LON 3514 8984 3553 8976 3561 8954 3558 8950
3563 8947 3573 8916 3570 8911 3517 8916
3456 8940 3455 9007
TIME...MOT...LOC 1645Z 269DEG 40KT 3559 8972 3517 8977 3461 9000Special weather statement, Dec 31, 10:52 AM CST, 43 minutes before
Special Weather Statement
National Weather Service Memphis TN
1052 AM CST MON DEC 31 2018
MSZ012-013-020-021-311730-
Lafayette MS-Tallahatchie MS-Panola MS-Yalobusha MS-
1052 AM CST MON DEC 31 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1130 AM CST
FOR...
Western Lafayette County in northwestern Mississippi...
Tallahatchie County in northwestern Mississippi...
Panola County in northwestern Mississippi...
Western Yalobusha County in northwestern Mississippi...
At 1051 AM CST...strong storms were producing winds at least 40 mph
was located along a line extending from near Como to near Minter
City. Movement was east at 30 mph.
Very heavy rain is also possible with these storms.
People in western Lafayette...Tallahatchie...Panola and western
Yalobusha Counties should monitor this storm closely.
LAT...LON 3376 9027 3376 9020 3378 9017 3381 9018
3381 9025 3407 9018 3407 9014 3423 9014
3455 9004 3455 8953 3387 8972 3387 8977
3390 8977 3390 8992 3382 8993 3381 9014
3372 9014 3372 9022 3374 9024 3369 9029
TIME...MOT...LOC 1651Z 250DEG 24KT 3456 8997 3375 9020Special weather statement, Dec 31, 11:12 AM CST, 23 minutes before
Special Weather Statement
National Weather Service Memphis TN
1112 AM CST MON DEC 31 2018
TNZ002-003-019-020-050>052-311800-
Weakley TN-Madison TN-Crockett TN-Obion TN-Dyer TN-Gibson TN-
Haywood TN-
1112 AM CST MON DEC 31 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL NOON CST
FOR...
Western Weakley County in western Tennessee...
Northwestern Madison County in western Tennessee...
Crockett County in western Tennessee...
Obion County in western Tennessee...
Eastern Dyer County in western Tennessee...
Gibson County in western Tennessee...
Northeastern Haywood County in western Tennessee...
At 1111 AM CST...strong storms producing winds at least 40 mph was
located along a line extending from near Clayton to 6 miles south of
Nutbush. Movement was east at 50 mph.
Very heavy rain is also possible with these storms.
People in western Weakley...northwestern Madison...Crockett...
Obion...eastern Dyer...Gibson and northeastern Haywood Counties
should monitor this storm closely.
LAT...LON 3650 8867 3567 8876 3557 8939 3583 8936
3586 8934 3590 8935 3651 8929
TIME...MOT...LOC 1711Z 248DEG 44KT 3652 8927 3561 8938Special weather statement, Dec 31, 11:32 AM CST, 3 minutes before
Special Weather Statement
National Weather Service Memphis TN
1132 AM CST MON DEC 31 2018
MSZ002>004-TNZ050-052-053-089>091-311815-
Tippah MS-Marshall MS-Benton MS-Hardeman TN-Chester TN-Fayette TN-
Madison TN-McNairy TN-Haywood TN-
1132 AM CST MON DEC 31 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1215 PM CST
FOR...
Central Tippah County in northeastern Mississippi...
Central Marshall County in northwestern Mississippi...
Benton County in northeastern Mississippi...
Hardeman County in western Tennessee...
Southwestern Chester County in western Tennessee...
Eastern Fayette County in western Tennessee...
Madison County in western Tennessee...
Southwestern McNairy County in western Tennessee...
Southeastern Haywood County in western Tennessee...
At 1132 AM CST...strong storms producing winds at least 40 mph was
located along a line extending from Holly Grove to near Holly
Springs. Movement was east at 40 mph.
Very heavy rain is also possible with these storms.
People in central Tippah...central Marshall...Benton...Hardeman...
southwestern Chester...eastern Fayette...Madison...southwestern
McNairy and southeastern Haywood Counties should monitor this storm
closely.
LAT...LON 3499 8878 3499 8882 3486 8882 3470 8886
3466 8957 3560 8924 3571 8861
TIME...MOT...LOC 1732Z 258DEG 36KT 3565 8910 3474 8938Special weather statement, Dec 31, 11:34 AM CST, 1 minute before
Special Weather Statement
National Weather Service Memphis TN
1134 AM CST MON DEC 31 2018
MSZ002>004-013>015-021>023-311815-
Lafayette MS-Pontotoc MS-Tippah MS-Marshall MS-Union MS-Benton MS-
Calhoun MS-Yalobusha MS-Chickasaw MS-
1134 AM CST MON DEC 31 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1215 PM CST
FOR...
Lafayette County in northwestern Mississippi...
Pontotoc County in northeastern Mississippi...
Southwestern Tippah County in northeastern Mississippi...
Southeastern Marshall County in northwestern Mississippi...
Union County in northeastern Mississippi...
Southern Benton County in northeastern Mississippi...
Northern Calhoun County in northeastern Mississippi...
Yalobusha County in northwestern Mississippi...
Northwestern Chickasaw County in northeastern Mississippi...
At 1134 AM CST...strong storms producing winds at least 40 mph was
located along a line extending from near Holly Springs to near
Coffeeville. Movement was east at 55 mph.
Very heavy rain is also possible with these storms.
People in Lafayette...Pontotoc...southwestern Tippah...southeastern
Marshall...Union...southern Benton...northern Calhoun...Yalobusha and
northwestern Chickasaw Counties should monitor this storm closely.
LAT...LON 3390 8977 3390 8982 3416 8973 3417 8972
3419 8972 3468 8956 3471 8885 3396 8900
3388 8977
TIME...MOT...LOC 1734Z 253DEG 47KT 3471 8938 3395 8965Thunderstorm Wind, Crockett
- When
- December 31, 11:35 AM CST to 11:40 AM CST
- Where
- Crockett County, 1.34 mi SW of Gadsden to 0.73 mi N of Mason Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 35.768, -89.019
Roof of a storage shed damaged.
Thunderstorm Wind, Gibson
- When
- December 31, 11:38 AM CST to 11:45 AM CST
- Where
- Gibson County, 4.04 mi NE of Four Pts to 5.48 mi NE of Four Pts
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.158, -88.796
Two trees down on Highway 54 in Greenfield.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in New Mexico, December 31, 20181 death · 2 injured · 26 events
- Strong Wind in California, December 31, 20181 death · $15,000 · 10 events
- Flood and Damaging Winds in Kentucky, December 31, 20181 death · $10,000 · 53 kt wind · 7 events
- Flooding in Indiana, December 31, 20181 death · $2,000 · 2 events
- Tornado and Flooding in Kentucky, December 31, 2018$185,000 · EF1 · 13 events
- Tornado and Damaging Winds in Indiana, December 31, 2018$65,000 · EF1 · 3 events
- Strong Wind in Ohio, December 31, 2018$131,000 · 7 events
- Flash Flood and Damaging Winds in Tennessee, December 31, 2018$63,000 · 56 kt wind · 21 events
- Winter Weather and Cold in South Dakota, December 31, 201846 events
- Tornado in Indiana, December 31, 2018$20,000 · EF1 · 1 event
- Extreme Cold in Minnesota, December 31, 201824 events
- Extreme Cold in North Dakota, December 31, 201818 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 796723, 796722.